Alert archive / Florida / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 87, NWS Mobile, AL

March 19, 1998Okaloosa County, Florida

NWS Mobile, AL issued this severe thunderstorm warning at Mar 19, 1998, 12:03 PM CST for Okaloosa County, Florida. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 19, 1998, 12:03 PM CST (18:03 UTC)
Expired
Mar 19, 1998, 1:05 PM CST
In force
62 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Okaloosa County, FL

What was reported inside it

TimeReportWhereRemark
Mar 19, 12:25 PM CSTHail 0.75Crestview, FLDime size hail was reported along I-10 just west of Crestview.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Eglin AFB/Valpar, FL (KVPS), launched 12:00Z, 6.1 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Eglin AFB/Valpar, FL at 12:00Z on 1998-03-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 799 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Eglin AFB/Valpar, FL at 12:00Z on 1998-03-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
799 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
487 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMOB 191803 RRA
SVRMOB
FLC091-191905-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
1203 PM CST THU MAR 19 1998


THE NATIONAL WEATHER SERVICE IN MOBILE AL HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 105 PM CST
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN NORTHWESTERN FLORIDA

   ...OKALOOSA COUNTY


AT NOON CST... DOPPLER RADAR AT MOBILE INDICATED A SEVERE THUNDERSTORM
3 MILES SOUTH OF HOLT MOVING NORTH AT 30 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM ARE...
  HOLT  AT 1205 PM CST
  MILLIGAN AT 1210 PM CST
  CRESTVIEW AT 1215 PM CST
  BAKER AT 1215 PM CST
  BLACKMAN AT 1230 PM CST

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 19, 2:30 AM CST, 9 hours 33 minutes earlier.

Area forecast discussion, Mar 19, 2:30 AM CST, 9 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
230 AM CST THU MAR 19 1998

AT THE SFC DENSE FOG CONTINUES TO FORM AND SHIFT EWARD MAINLY INLAND
AWAY FROM THE IMMEDIATE COAST DUE TO SLIGHTLY WARMER TEMPS...THOUGH
BELIEVE PATCHY AREAS OF DENSE FOG WILL BE LIKELY ALSO IN THESE AREAS
BERORE SUNREISE. ATTM WEAK TROF AND ASSOCIATE S/W CONT TO EXIT THE
REGION TO THE E WITH COOLER AIR NOW ADVECTING OVR MOST OF THE FA.
FURTHER W NEXT SFC TO MID LEVL TROF OVR CNTRL TEXAS WILL MOVE QUICKLY
THROUGH THE REGION LATER TODAY WITH THE BULK OF THE MOISTURE AND MID
LEVL FORCING REMAINING N OF THE FA. BELIEVE AS TEMPS WARM BY MIDDAY
FROM INCREASED SUNSHINE LATER THIS MORNING RETURN FLOW FROM THE GULF
WILL GIVE WAY TO SOME EXTRA INSTABILTY OVR N AND E PARTS OF THE FA
FOR POSSIBLE SCT SH AND TS. WITH INCREASED DRYING ALOFT...VEERING
WINDS AND LIS AT -4 FROM CURRENT PROGS BELIEVE SOME TS COULD BE
STRONG AND POSSIBLE SEVERE AT TIMES...MORE INLAND THAN NEAR THE CST.
WITH QUICKER MOVEMENT FROM W TO E RAINFALL TOTALS NOT REALLY A
CONCERN OVR THE S PART OF THE STATE. CURRENT FCST LOOKS TO REFLECT
THIS OK THOUGH SCT POPS MAY BE NEEDED WITH WARM TEMPS AND SLY FLOW.
WILL STAY CLOSE TO CURRENT FWC TEMPS.

OVER THE COASTAL WATERS...WEAK TO MODERATE SE FLOW EARLY TODAY
SHIFTING SW BY AFT THEN NW LATE TONIGHT. WITH LIMITED
MOISTURE/FORCING FURTHER TO THE S KEPT WIDELY SCT POPS OVR THE GULF
FOR MAINLY NEAR AND ALONG THE FRNT. SCAS LIKELY AFTER FROPA.

MOB 77/54/64/40 3300  PNS 77/58/67/42 4400
DTS 76/59/67/45 4400  EVR 78/51/63/38 3400 32

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 19, 2:30 PM CSTSevere Thunderstorm WarningMOBOkaloosa45 min

Nearby

Severe Thunderstorm Warnings in Florida, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.